Texas, 2006

Damaging Winds in Texas, May 21, 2006

May 21, 2006 · NWS LUB · 3 events in 3 counties and zones

Another round of high based thunderstorm activity produced damaging downburst winds over the west Texas South Plains region during the early evening hours of the 21st. Wind gusts as high as 67 MPH were recorded by the Texas Tech West Texas Mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 21 Severe Thunderstorm Event Summary...Another round of high based thunderstorm activity produced damaging downburst winds over the west Texas South Plains region during the early evening hours of the 21st. Wind gusts as high as 67 MPH were recorded by the Texas Tech West Texas Mesonet. Damage reports included downed power poles and tree damage. One tin outbuilding was additionally damaged in southeast Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 2:06 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 21, 2:06 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT SUN MAY 21 2006

.SHORT TERM...
HIGH-BASED CONVECTION UNDERWAY AGAIN THIS AFTERNOON ALONG THE SFC
TROUGH...LOCATED TODAY FROM SERN NEW MEXICO NEAR HOBBS N/NEWD TOWARD
FRIONA AND DIMMITT. WILL LOOK FOR STORMS TO DRIFT SLOWLY
EWD...LITTLE PRECIP AND CHANCE FOR GUSTY WINDS. ISOLATED WORDING
SHOULD SUFFICE FOR ABOUT THE WRN THIRD OF THE AREA BEFORE STORMS
DISSIPATE AFTER DUSK. WILL CONTINUE TO SEE SOME MODEST LOW LEVEL
MOISTURE ADVECTION OVERNIGHT...AND COMING OFF OF WARM HIGHS AGAIN
TODAY OVERNIGHT LOWS SHOULD STAY ON THE HIGH SIDE.

FOR MONDAY WILL CONTINUE TO PLAY THE SURFACE/LOW LEVEL TROUGH FOR
POSSIBLE CONVECTIVE INITIATION. IT APPEARS THIS FEATURE MAY MOVE A
LITTLE FURTHER WEST...SO AT LEAST INITIALLY...WILL MAINTAIN SLIGHT
CHANCE WORDING NEAR THE NEW MEXICO LINE IN THE AFTERNOON. SHOULD SEE
TEMPERATURES AT OR A LITTLE BELOW THOSE OF TODAY WITH SFC WINDS
SLIGHTLY EAST OF SOUTH BUT HEIGHTS ALOFT INCREASING SLIGHTLY. WILL
CONTINUE TO RUN A FEW DEGREES WARMER THAN GUIDANCE NUMBERS.

.LONG TERM...
NO MAJOR CHANGES MADE TO PREVIOUS FORECAST/GRIDS. MID AND UPPER
LEVEL RIDGE TO REMAIN OVER THE CENTRAL CONUS THROUGH THE FORECAST
PERIOD. A STRONG SHORTWAVE WILL FLATTEN THIS RIDGE EARLY IN THE
PERIOD AS IT MOVES ACROSS THE CENTRAL PLAINS. THE RIDGE WILL BUILD
OVER THE FORECAST AREA LATE IN THE WEEK THEN SLIDE TO OUR EAST AS
ANOTHER STRONG LOW MOVES SOUTHEAST OUT OF THE GULF OF ALASKA
...CARVING OUT A TROUGH ALONG THE WEST COAST BY THE WEEKEND. THIS
TROUGH TO THEN MOVE INLAND AND INTO THE ROCKIES BY NEXT SUNDAY
AFTERNOON.

THE SHORTWAVE TROUGH EXPECTED TO BE OVER THE DESERT SOUTHWEST
MONDAY TO MOVE ACROSS THE FOUR CORNERS AREA MONDAY NIGHT AND INTO
THE CENTRAL PLAINS LATE TUESDAY AFTERNOON. THE NAM IS SLIGHTLY
SLOWER AND FURTHER SOUTH WITH THIS FEATURE...HOWEVER THE PARALLEL
NAM IS VERY SIMILAR TO THE GFS. AS THE NAM HAS SHOWN A SOUTHWEST
TRACK FROM ITS PREVIOUS RUNS (00Z AND 06Z) WILL TREND TOWARD THE
GFS SOLUTION. AS THIS TROUGH MOVES INTO THE PLAINS IT IS EXPECTED
TO PUSH A PACIFIC COLD FRONT INTO THE REGION EARLY TUESDAY WITH
THE COLD FRONT BECOMING QUASI-STATIONARY ACROSS THE REGION...
THEN DISSIPATING ON THURSDAY. DRY LINE/LEE SIDE TROUGH TO
DEVELOP NEAR THE NEW MEXICO BORDER ON FRIDAY AND CONTINUE THROUGH
THE WEEKEND.

&&

.FIRE WEATHER...
SHORTWAVE TROUGH MOVING INTO THE PLAINS TUESDAY EXPECTED TO DEEPEN
THE SURFACE THROUGH OVER EASTERN COLORADO/NORTHEAST NEW MEXICO AND
THUS INCREASE SURFACE WINDS. HOWEVER BELIEVE STRONGER WINDS WILL BE
TO OUR NORTH AND THAT THEY WILL NOT MEET THE RED FLAG CRITERIA OF
20 MPH AT THE 20 FOOT OVER OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  96  61  95 /  20  20  20  10
TULIA         64  97  61  96 /  20  10  20  10
PLAINVIEW     64  96  64  97 /  20  10  20  10
LEVELLAND     64  97  64  99 /  20  20  20  10
LUBBOCK       67  97  67  99 /  10  10  10  20
BROWNFIELD    65  97  65 100 /  20  10  20  10
CHILDRESS     68  98  68  97 /  10  10  10  20
SPUR          67  98  66  99 /  10  10  10  20
ASPERMONT     68  99  68  98 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/08
Hazardous weather outlook, May 21, 10:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT SUN MAY 21 2006

TXZ021>044-221645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1140 AM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUBSIDENCE IN THE WAKE OF A DISTURBANCE MOVING INTO WEST CENTRAL
TEXAS AND A WEAK SURFACE RIDGE WILL COMBINE TO DIMINISH
THUNDERSTORM ACTIVITY THROUGH EARLY AFTERNOON. STRONG SURFACE
HEATING AND A RELATIVELY MORE MOIST BOUNDARY LAYER HOWEVER WILL
CONTINUE THE THREAT OF ISOLATED THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY EVENING. THE PRIMARY FOCUS FOR THESE THUNDERSTORMS WILL
BE ALONG A WEAK SURFACE TROUGH EXPECTED TO EXTEND FROM EAST
CENTRAL NEW MEXICO INTO THE SOUTHERN PANHANDLE. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATE
THIS AFTERNOON AND PROPAGATE SOUTHEAST INTO THE NORTHWEST AND
NORTHERN SOUTH PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING DOWNBURST WINDS. THE
ACTIVITY WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
THE FAR WESTERN SECTIONS OF THE OUTLOOK AREA MONDAY AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL...ESPECIALLY OVER THE EXTREME SOUTHWESTERN
TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS.

OTHERWISE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WILL EXIST THROUGH MUCH OF THE WORK WEEK. A FEW STORMS MAY PRODUCE
LOCALIZED SEVERE WEATHER...BUT THE PROBABILITIES OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT LOCAL OFFICIALS AND STORM
SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER INFORMATION...WATCH
FOR POTENTIAL THUNDERSTORM DEVELOPMENT...AND RELAY REPORTS OF DAMAGING
WINDS IF THEY ARE RECEIVED.

In the hours before

Special weather statement, May 21, 3:45 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT SUN MAY 21 2006

TXZ033-212230-
COCHRAN TX-
445 PM CDT SUN MAY 21 2006

...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...

AT 445 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 3 MILES WEST OF MORTON TO 6
MILES SOUTHWEST OF LEHMAN...MOVING EAST AT 15 MPH. A WIND GUST TO 43
MPH WAS REPORTED FROM A WEST TEXAS MESO-NET SITE ONE MILE NORTHEAST
OF MORTON FROM A DIFFERENT STORM.

THE APPROACHING STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR
SEVERE LEVELS OVER 55 MPH. THESE STORMS ARE DEVELOPING IN AN
ENVIRONMENT FAVORABLE FOR DOWNBURST WINDS. IF YOU SEE STREAKS
EXTENDING TOWARD THE GROUND FROM THE CLOUD BASE AND DUST BEING
STIRRED UP ALONG THE GROUND...A DOWNBURST MAY BE IN PROGRESS. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LITTLE IF
ANY RAINFALL WILL BE SEEN FROM THESE DRY THUNDERSTORMS.

MOTORISTS WILL ALSO ENCOUNTER STRONG WINDS AND REDUCED VISIBILITIES
IN THE BLOWING DUST.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 21, 3:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT SUN MAY 21 2006

TXZ022-212230-
CASTRO TX-
450 PM CDT SUN MAY 21 2006

...STRONG THUNDERSTORM ACROSS CASTRO COUNTY...

AT 450 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF HART...OR ABOUT 13 MILES
SOUTHEAST OF DIMMITT...MOVING SOUTH AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR SEVERE
LEVELS OVER 55 MPH. THIS THUNDERSTORM IS DEVELOPING IN AN
ENVIRONMENT FAVORABLE FOR DOWNBURST WINDS. IF YOU SEE STREAKS
EXTENDING TOWARD THE GROUND FROM THE CLOUD BASE AND DUST BEING
STIRRED UP ALONG THE GROUND...A DOWNBURST MAY BE IN PROGRESS. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LITTLE IF
ANY RAINFALL IS EXPECTED.

MOTORISTS WILL ALSO ENCOUNTER STRONG WINDS AND REDUCED VISIBILITIES
IN THE BLOWING DUST.

PERSONS NEAR THIS STORM SHOULD CLOSELY MONITOR WEATHER RADIO OR
OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 21, 4:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT SUN MAY 21 2006

TXZ028-029-212300-
HALE TX-LAMB TX-
517 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG OUTFLOW WINDS OVER LAMB AND
HALE COUNTIES...

AT 512 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG OUTFLOW WINDS EXTENDING FROM NEAR SUDAN TO OLTON
...MOVING SOUTHEAST AT 30 MPH.

BRIEF...STRONG WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS GUST
FRONT AS IT PASSES THROUGH OLTON...AMHERST AND COTTON CENTER. MOVE
TO A PLACE OF SAFETY AS THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 21, 4:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
557 PM CDT SUN MAY 21 2006

TXZ028-029-212345-
HALE TX-LAMB TX-
557 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG OUTFLOW WINDS AND BLOWING
DUST OVER LAMB AND HALE COUNTIES...

AT 556 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GUST FRONT EXTENDING FROM ANTON TO EDMONSON...MOVING SOUTH AT
30 MPH.

WIND GUSTS OF 35 TO 45 MPH HAVE BEEN REPORTED BY THE WEST TEXAS
MESONET SITES NEAR AMHERST AND OLTON BETWEEN 530 AND 6 PM. EXPECT
WINDS TO BRIEFLY GUST TO 50 MPH AS THE GUST FRONT MOVES THROUGH. IN
THE WAKE OF THIS FRONT...THUNDERSTORMS WILL OCCUR WITH LITTLE
RAINFALL. ADDITIONAL VERY STRONG WIND GUSTS COULD OCCUR WITH THESE
STORMS AS WELL.

IN ADDITION TO THE THREAT OF SUDDEN STRONG WINDS...DRIVERS WILL
ENCOUNTER VISIBILITIES BELOW 1 MILE WITH BLOWING DUST. DONT ATTEMPT
TO DRIVE THROUGH A WALL OF DUST.

IF POSSIBLE...MOVE TO A PLACE OF SAFETY INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
Special weather statement, May 21, 5:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT SUN MAY 21 2006

TXZ035-220015-
LUBBOCK TX-
625 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG OUTFLOW WINDS AND BLOWING
DUST OVER LUBBOCK COUNTY...

AT 625 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM OUTFLOW WINDS EXTENDING FROM ANTON TO
PLAINVIEW...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH HAVE BEEN REPORTED ALONG AND BEHIND THE
GUST FRONT. EXPECT WINDS TO BRIEFLY GUST TO 50 MPH AS THE GUST FRONT
MOVES THROUGH. IN THE WAKE OF THIS FRONT...THUNDERSTORMS WILL OCCUR
WITH LITTLE RAINFALL. ADDITIONAL VERY STRONG WIND GUSTS IN EXCESS OF
50 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL.

THE GUST FRONT WILL APPROACH ABERNATHY AROUND 640 PM AND NEW DEAL
AROUND 7 PM.

IN ADDITION TO THE THREAT OF SUDDEN STRONG WINDS...DRIVERS WILL
ENCOUNTER REDUCED VISIBILITIES IN BLOWING DUST. DONT ATTEMPT TO
DRIVE THROUGH A WALL OF DUST VISIBILITY CAN BE QUICKLY REDUCED TO
NEAR ZERO.

IF POSSIBLE...MOVE TO A PLACE OF SAFETY INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
Special weather statement, May 21, 5:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT SUN MAY 21 2006

TXZ035-220015-
LUBBOCK TX-
640 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG OUTFLOW WINDS AND BLOWING
DUST OVER LUBBOCK COUNTY...

AT 635 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM OUTFLOW WINDS EXTENDING ACROSS WESTERN
LUBBOCK COUNTY. A SECOND OUTFLOW OF WINDS WAS APPROACHING FROM HALE
COUNTY.

WIND GUSTS OF 45 TO 55 MPH HAVE BEEN REPORTED ALONG AND BEHIND THESE
GUST FRONTS. EXPECT WINDS TO BRIEFLY GUST TO 50 MPH AS THE FIRST
GUST FRONT MOVES IN FROM THE WEST. IN THE WAKE OF THESE
FRONTS...THUNDERSTORMS WILL OCCUR WITH LITTLE RAINFALL. ADDITIONAL
VERY STRONG WIND GUSTS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THESE STORMS AS WELL.

THE GUST FRONTS WILL APPROACH THE SOUTHWEST LOOP BY 650 PM AND
CENTRAL LUBBOCK BY 705 PM.

IN ADDITION TO THE THREAT OF SUDDEN STRONG WINDS...DRIVERS WILL
ENCOUNTER REDUCED VISIBILITIES IN BLOWING DUST. DONT ATTEMPT TO
DRIVE THROUGH A WALL OF DUST AS VISIBILITY CAN BE REDUCED QUICKLY TO
NEAR ZERO.

IF POSSIBLE...MOVE TO A PLACE OF SAFETY INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

The radar

The Lubbock radar (KLBB), 8 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
May 21, 6:00 PM CST to 6:15 PM CST
Where
Lubbock County, 2 mi NW of Lubbock
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.600, -101.867

Several reports were received from local emergency officials, the media, and the public of thunderstorm wind gusts between 60 and 65 MPH in the immediate Lubbock vicinity. An anemometer recorded a 65 MPH gust at a local television station at 18:02 CST. Reported damage was relatively light and included several downed trees and utility poles. One lightweight tin structure also was damaged. About 200 Lubbock residents lost power as a result of the downed power poles and lines.

Thunderstorm Wind, Hale

When
May 21, 6:10 PM CST
Where
Hale County, 5 mi NE of Abernathy
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.883, -101.783

A 58 MPH thunderstorm wind gust was measured by the West Texas Mesonet site near Abernathy.

Thunderstorm Wind, Lynn

When
May 21, 7:05 PM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.983, -101.833

A 67 MPH thunderstorm wind gust was recorded by the West Texas Mesonet site near O' Donnell. No reports of damage were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505016, 5504960, 5505017.